Alert archive / Illinois / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 38, NWS Chicago, IL

May 13, 2004Cook County, Illinois; Lake County, Indiana

NWS Chicago, IL issued this severe thunderstorm warning at May 13, 2004, 5:48 PM CDT for Cook County, Illinois; Lake County, Indiana. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 13, 2004, 5:48 PM CDT (22:48 UTC)
Expired
May 13, 2004, 6:30 PM CDT
In force
42 min
Issued by
NWS Chicago, IL
Area
Counties, with a storm outline in the text

Counties Cook County, IL, Lake County, IN

The radar

The Chicago radar (KLOT), 48 km from the middle of the area, began a volume at 22:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 10.8 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2004-05-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 158 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2004-05-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
158 J/kg
Mixed-layer CIN
-59 J/kg
Mixed-layer LCL
565 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
46 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 13, 3:00 PM CDT, 2 hours 48 minutes earlier.

Area forecast discussion, May 13, 3:00 PM CDT, 2 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO IL
300 PM CDT THU MAY 13 2004

.DISCUSSION...

FORECAST CONCERNS THIS AFTERNOON FOCUS ON THUNDERSTORMS THRU FRIDAY
EVENING AS WELL AS SVR AND HEAVY RAIN THREATS TONIGHT. COLD FRONT
EXTENDS FROM CENTRAL WI SOUTH INTO EASTERN IA THIS PM. SHORTWAVE
MOVES NORTH ACROSS MO THIS EVENING AND ACROSS IL OVERNIGHT ALONG AND
AHEAD OF FRONT. EXPECT SHOWER AND THUNDERSTORM ACTIVITY OVER MO TO
GRADUALLY INCREASE IN COVERAGE AND INTENSITY THIS EVENING AS IT
MOVES NORTHEAST ACROSS THE FA TONIGHT. SVR POTENTIAL LIMITED THIS PM
AND EVENING BUT CAN/T BE RULED OUT. SVR THREAT SHIFTS TO HEAVY RAIN
THREAT OVERNIGHT WITH MODELS SUGGESTING UP TO AN INCH OF RAIN MAINLY
ACROSS THE SOUTHERN FA. BEST TIME OF HEAVY RAIN WILL BE AFTER
MIDNIGHT THRU MID MORNING FRI WITH FRONT PUSHING EAST OF FA FRI
AFTERNOON. A FEW LINGERING SHOWERS FRI EVENING OVER THE EASTERN FA
THEN DRY OVER THE WEEKEND. TEMPS BEHIND FRONT MUCH COLDER...ONLY IN
THE 40S AND 50S TODAY AND EXPECT MORNING HIGHS ON FRIDAY AHEAD OF
FRONT THEN STEADY TEMPS FRI AFTERNOON...MAYBE A FEW DEGREES OF
RECOVERY DEPENDING ON AMOUNT OF SUNSHINE BY AFTERNOON. LOWS DROP
INTO THE 40S FOR FRI AND SAT NIGHTS. SATURDAY TO BE DRY AND LOOKS TO
BE RATHER SUNNY AS SFC HIGH MOVES ACROSS THE WESTERN LAKES. SHOWERS
AND THUNDERSTORMS POSSIBLE SUNDAY NIGHT INTO MONDAY AS WARM FRONT
MOVES NORTH ACROSS THE REGION. PLAN TO KEEP SUNDAY NIGHT DRY AND
INTRODUCE CHANCE OF TS MONDAY NORTHWEST FA. MONDAY STILL LOOKING
WARM AS FRONT WELL NORTH OF THE AREA. NEXT COLD FRONT PUSHES THROUGH
MONDAY NIGHT INTO TUESDAY AND WILL MAINTAIN CHANCE OF THUNDERSTORMS
THEN.

&&

.AVIATION...
FOR 18Z TAFS...17Z MSAS ANALSYIS DEPICTING SURFACE COLD FRONT
EXTENDING FROM NORTHEAST WISCONSIN SOUTHWEST INTO EASTERN MISSOURI.
PLENTY OF LOW LEVEL RH LINGERING AHEAD OF THIS BOUNDARY WITH
GENERALLY MVFR CIGS ACROSS AREA TERMINALS THIS AFTERNOON. MOST
CONCENTRATED AREA OF RAIN WITH EMBEDDED -TSRA CURRENTLY WORKING
THROUGH CENTRAL WISCONSIN DOWNSTREAM OF MID LEVEL SHORT WAVE TROUGH
AXIS ACROSS FAR WESTERN WISCONSIN WITH GOOD MID LEVEL CYCLONIC FLOW
INFERRED FROM PROFILERS. THIS SHORT WAVE SHOULD CONTINUE TO LIFT
NORTHEAST EXITING CWA IN 22Z-00Z TIME FRAME. AS THIS WAVE LIFTS
NORTHEAST LOW LEVEL BOUNDARY EXPECTED TO SAG FURTHER SOUTH TO NEAR
KRFD AROUND 03Z THEN ACROSS KMDW/KORD/KDPA IN THE 05Z-08Z TIME
FRAME. ANOTHER SHORT WAVE IS EXPECTED TO LIFT NORTHEAST OUT OF
CENTRAL PLAINS INTO CENTRAL IL TONIGHT SPREADING RAIN BACK INTO CWA
AFTER 06Z. MID LEVEL LAPSE RATES ON ORDER OF 6 DEG C/KM AND ALTHOUGH
THUNDER STILL A POSSIBILITY...DO NOT HAVE HIGH ENOUGH CONFIDENCE
GIVEN MARGINAL INSTABILITY AND RATHER WEAK UPPER FORCING TO INCLUDE
IN TAF.

NDM

&&

.LOT...WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
IN...NONE.
LK MI...NONE.
Hazardous weather outlook, May 13, 4:30 PM CDT, 1 hour 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO IL
430 PM CDT THU MAY 13 2004

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-
019-141100-
BENTON-BOONE-COOK-DE KALB-DU PAGE-FORD-GRUNDY-IROQUOIS-JASPER-
KANE-KANKAKEE-KENDALL-LA SALLE-LAKE-LAKE IN-LEE-LIVINGSTON-
MCHENRY-NEWTON-OGLE-PORTER-WILL-WINNEBAGO-
430 PM CDT (430 PM EST) THU MAY 13 2004

THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR NORTH
CENTRAL AND NORTHEAST ILLINOIS...AND NORTHWEST INDIANA.

.DAY ONE... TONIGHT

THUNDERSTORMS WILL BE POSSIBLE ACROSS THE ENTIRE AREA TONIGHT.
NO LARGE SCALE ORGANIZED SEVERE WEATHER IS EXPECTED. BUT...AN
ISOLATED THUNDERSTORM MAY PRODUCE WIND GUST OF UP 60 MPH AND
HAIL UP TO THE SIZE OF A NICKEL. THE THUNDERSTORMS MAY PRODUCE
LOCALLY HEAVY RAINFALL CAUSING MINOR AND LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN... FRIDAY THROUGH THURSDAY

THUNDERSTORMS WILL BE POSSIBLE FRIDAY MORNING. THERE WILL BE ANOTHER
ANOTHER CHANCE OF THUNDERSTORMS MONDAY NIGHT AND TUESDAY AND
THURSDAY AND THURSDAY NIGHT

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.

&&

NWS CHICAGO WEBPAGE: WWW.CRH.NOAA.GOV/LOT (LOWER CASE)

LMZ740>746-766-141000-
WINTHROP HARBOR TO WILMETTE HARBOR-
WILMETTE HARBOR TO NORTHERLY ISLAND-
NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY-
GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY-
MICHIGAN CITY TO NEW BUFFALO-LAKE MICHIGAN-
430 PM CDT THU MAY 13 2004

THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS
AND INDIANA WATERS OF LAKE MICHIGAN.

.DAY ONE... TONIGHT

THUNDERSTORMS WILL BE LIKELY ACROSS SOUTHERN LAKE MICHIGAN TONIGHT.

.DAYS TWO THROUGH SEVEN... FRIDAY THROUGH THURSDAY

THUNDERSTORMS WILL BE POSSIBLE FRIDAY ACROSS SOUTHERN LAKE
MICHIGAN. ADDITIONALLY...A SMALL CRAFT ADVISORY MAY BE NEEDED
FRIDAY NIGHT FOR THE NEARSHORE WATERS ALONG ILLINOIS AND
INDIANA.

THUNDERSTORMS WILL BE POSSIBLE FRIDAY MORNING. THERE WILL BE ANOTHER
ANOTHER CHANCE OF THUNDERSTORMS MONDAY NIGHT AND TUESDAY AND
THURSDAY AND THURSDAY NIGHT

&&

NWS CHICAGO WEBPAGE: WWW.CRH.NOAA.GOV/LOT (LOWER CASE)

WHW

The office that day

Everything else NWS Chicago, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 12, 7:47 PM CDTSevere Thunderstorm WarningLOTFord, Kankakee, Livingston28 min
May 12, 8:20 PM CDTSevere Thunderstorm WarningLOTKankakee, Will40 min
May 13, 5:05 PM CDTSevere Thunderstorm WarningLOTCook, Will40 min
May 13, 5:44 PM CDTSevere Thunderstorm WarningLOTGrundy, Kankakee, Will31 min
May 13, 6:09 PM CDTFlash Flood WarningLOTCook, DuPage, Will3 hr

Nearby

Severe Thunderstorm Warnings in Illinois, 2004Severe Thunderstorm Warnings in Indiana, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.